Massachusetts, 2015

Flooding in Massachusetts, September 10, 2015

September 10, 2015 · NWS BOX · 2 events in 2 counties and zones

A weak frontal boundary stalled along the south coast of Massachusetts. This resulted in showers and thunderstorms developing along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak frontal boundary stalled along the south coast of Massachusetts. This resulted in showers and thunderstorms developing along the boundary. Abundant moisture in the atmosphere resulted in heavy rain with these showers and thunderstorms, producing minor flooding in some communities along the south coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 10, 9:49 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 10, 9:49 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1049 AM EDT THU SEP 10 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ALONG THE SOUTHERN NEW ENGLAND
COASTLINE THIS AFTERNOON. A WAVE OF LOW PRESSURE WILL TRAVEL ALONG
THE FRONT LATE AFTERNOON AND TONIGHT...BRINGING WIDESPREAD
SHOWERS AND SOME THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL.
THE LOW DEPARTS ON FRIDAY. WEAK HIGH PRESSURE THEN BRINGS DRY AND
MILD CONDITIONS FOR SATURDAY. AN ANOMALOUS WEATHER SYSTEM MOVES
EAST...WITH MORE RAIN MOVING IN LATE THIS WEEKEND BEFORE EXITING
MONDAY. HIGH PRESSURE LOOKS TO RETURN WITH DRY CONDITIONS AND
ABOVE NORMAL TEMPERATURES INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

MOIST AIR REMAINS IN PLACE OVER SOUTHERN NEW ENGLAND WITH DEEP
MOISTURE IN PLACE. PRECIPITABLE WATER VALUES OF 1.8 TO 2.1 INCHES
EXTEND FROM CAPE COD TO LONG ISLAND SOUND. VALUES DIMINISH TO 1.5
NEAR THE NH BORDER.

FAVORABLE STABILITY PARAMETERS AND DEEP MOISTURE ARE IN PLACE. LOW
PRESSURE OVER THE MID ATLANTIC STATES IS DIRECTING SOUTHERLY LOW
LEVEL WINDS UP THE COAST AND OVER THE STALLED FRONT. THIS MEANS LOW
LEVEL CONVERGENCE ALONG THE STALLED FRONT AT THE SURFACE...AND ITS
REFLECTIONS UP TO 5000 FEET. ALL OF THIS WILL WORK FAVORABLY TO
GENERATE ADDITIONAL SHOWERS/SCATTERED TSTMS DURING THE AFTERNOON.
THE DEEP MOISTURE IS AROUND 2 STD DEV ABOVE NORMAL. ALL OF THIS
MEANS POTENTIAL FOR LOCALLY HEAVY DOWNPOURS WITH URBAN/POOR
DRAINAGE FLOODING A CONCERN THAT WE WILL MONITOR.

WITH THE COASTAL AREAS WORKED OVER DURING THE MORNING...THE FOCUS
FOR CONVECTION MAY SHIFT FARTHER NORTH/WEST FOR THE
AFTERNOON/EVENING. MOVEMENT OF EXISTING CONVECTION UPSTREAM NEAR
NYC WOULD ALSO SUGGEST THIS.

NO CHANGES TO THE TEMPERATURE FORECASTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
LOW PRESSURE DEVELOPS ALONG THIS STALLED FRONT OFF THE MID
ATLANTIC COAST TONIGHT...THEN PASSES BY SOUTHERN NEW ENGLAND
FRIDAY MORNING. THIS IS MORE OF A CLASSIC COLD SEASON SCENARIO
THAN OF SUMMER. THUS EXPECTING PROLONGED PERIOD OF WIDESPREAD
SHOWERS TONIGHT. SHOWERS DIMINISH...WITH CLEARING FROM WEST TO
EAST FRIDAY AS THE LOW PRESSURE MOVES BY.

INSTABILITY REMAINS LIMITED ACROSS SOUTHERN NEW ENGLAND...BUT NOT
COMPLETELY MISSING. WILL CONTINUE TO MENTION AT LEAST A FEW
THUNDERSTORMS TONIGHT INTO FRIDAY. THE MAIN THREAT REMAINS LOCALLY
HEAVY RAINFALL LEADING TO POOR-DRAINAGE FLOODING. STORM TOTAL
RAINFALL OF 1-2 INCHES...WITH LOCALLY HIGHER AMOUNTS REMAIN
POSSIBLE BY FRIDAY AFTERNOON.

SEASONABLE TEMPERATURES EXPECTED TONIGHT AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

* WEAK HIGH PRESSURE BRINGS DRY AND MILD CONDITIONS SATURDAY
* WET WEATHER RETURNS ALONG WITH A FEW THUNDERSTORMS POSSIBLE SUNDAY
  INTO EARLY MONDAY
* LOOKING FOR DRY AND WARM CONDITIONS INTO THE MIDDLE OF NEXT WEEK

OVERVIEW...
AFTER LOW PRES AND COLD FRONT MOVE OFFSHORE...RATHER ANOMALOUS
PATTERN SETS UP FOR THIS WEEKEND. MODELS REMAIN IN GOOD AGREEMENT
WITH DIGGING H5 TROUGH WITH LOW TRYING TO CLOSE OFF ON SOME RUNS.
PROGRESSIVE PATTERN IS IN PLACE THOUGH...SO THIS LOW WILL MOVE NE
OVER THE WEEKEND. ANOTHER PERIOD OF RAINFALL FOR SUNDAY INTO
MONDAY AS THIS SYSTEM PROGRESSES. ONCE THIS SYSTEM MOVES
OFF...MODELS AND ENSEMBLES CONTINUE TO SIGNAL HIGH AMPLITUDE
RIDGING REDEVELOPING ACROSS THE NORTHEAST INTO EASTERN CANADA WITH
SURFACE HIGH RE- ESTABLISHING AS TROUGH DIGS ALONG THE WEST COAST.
WILL ALSO SEE A RETURN TO WARM TEMPS INTO THE MIDDLE OF NEXT
WEEK...WITH HIGHS RUNNING 5 TO 10 DEGREES ABOVE SEASONAL NORMALS
FOR MID SEPTEMBER.

DETAILS...

FRIDAY NIGHT-SATURDAY...
AS LOW PRES PUSHES OFFSHORE FRI NIGHT...WILL SEE DRY CONDITIONS
MOVE IN THOUGH CLOUDS MAY LINGER EARLY ACROSS EASTERN AREAS. MAY
ALSO SEE SOME PATCHY FOG DEVELOP ESPECIALLY IN AREAS WHERE HEAVIER
RAIN FELL DURING FRIDAY. BUBBLE HIGH PRES MOVES ACROSS LATE FRI
NIGHT AND SAT...SO WILL REMAIN DRY. LIGHT N-NW WINDS WILL BE IN
PLACE...THOUGH SEA BREEZES WILL LIKELY DEVELOP ALONG THE E COAST.
EXPECT SATURDAYS HIGHS IN THE MID 70S TO AROUND 80.

UNUSUALLY STRONG UPPER LEVEL LOW/TROUGH MOVING OUT OF THE OHIO
VALLEY MAY START TO BRING SOME CLOUDS AND POSSIBLY SOME SCT
SHOWERS INTO WESTERN AREAS SAT AFTERNOON...MAYBE EVEN AN ISOLD
THUNDERSTORM MAINLY ACROSS THE E SLOPES OF THE BERKSHIRES THOUGH
THE AIRMASS IS ONLY MARGINALLY UNSTABLE.

SATURDAY NIGHT-SUNDAY NIGHT...
CUTOFF H5 LOW MOVES E-NE THROUGH NY/PA DURING THIS TIMEFRAME...
WITH COMPLEX SURFACE LOW AND FRONT MOVING INTO THE REGION. NOTING
SOME DECENT PWATS MOVING INTO CENTRAL AND SOUTHERN AREAS...UP TO
1.5 TO 1.7 INCHES DURING SUNDAY. MAY SEE SOME LOCALLY HEAVIER
RAINFALL ACROSS THE CT VALLEY INTO THE E SLOPES OF THE BERKSHIRES
AS WINDS SHIFT TO E-SE BRINGING UPSLOPE LOW LEVEL MOISTURE IN.

MOST OF THE ORGANIZED ENERGY AND INSTABILITY REMAINS CLOSER TO
THE LOW W OF THE REGION...BUT COULD STILL SEE SOME ISOLD
THUNDERSTORMS ANYTIME AS THE TRIPLE POINT SYSTEM STARTS TO MOVE
ACROSS. LOOKS LIKE BEST SHOT FOR MAINLY ELEVATED CONVECTION WILL
BE DURING SUNDAY INTO EARLY SUNDAY NIGHT.

MONDAY...
CUTOFF LOW OPENS TO A TROUGH AS IT CROSSES THE REGION. SURFACE
SYSTEM WILL SHIFT OFFSHORE MON MORNING. WILL SEE SOME LINGERING
SHOWERS ACROSS THE REGION WHICH LOOK TO LIFT N-NE DURING THE DAY.
SHOULD SEE SOME BREAKS IN THE CLOUDS MOVING INTO SOUTHERN AREAS
DURING THE AFTERNOON...WHILE SOME SPOTTY SHOWERS COULD LINGER
THROUGH MOST OF THE DAY MAINLY ACROSS N MA. WITH THE UPPER LEVEL
COLD POOL CROSSING THE REGION...EXPECT HIGHS IN THE LOWER-MID
70S...WHICH IS ACTUALLY CLOSE TO SEASONAL NORMALS.

TUESDAY-WEDNESDAY...
LARGE HIGH PRES WILL BUILD IN ACROSS AND S OF THE REGION DURING
THIS TIMEFRAME AS UPPER LEVEL RIDGING RETURNS. WILL SEE TEMPS
SOAR BACK TO ABOVE NORMAL LEVELS WITH HIGHS RUNNING IN THE MID 70S
TO AROUND 80. MODELS AND ENSEMBLES CONTINUE TO SIGNAL SW WINDS
TAKING OVER... WHICH ALSO MEANS A RETURN TO MORE HUMID CONDITIONS
ESPECIALLY ON WEDNESDAY.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY NIGHT/...

THIS AFTERNOON...MODERATE CONFIDENCE OVERALL...

IFR AND LIFR CIGS ALONG THE SOUTH COAST WILL LINGER THROUGH EARLY
AFTERNOON. CONDITIONS SHOULD IMPROVE TO VFR WITH AREAS OF MVFR

VFR WITH AREAS OF MVFR/IFR IN ANY SHOWERS/TSTMS/PATCHY FOG.
LOCALLY HEAVY DOWNPOURS POSSIBLE.

TONIGHT...MODERATE CONFIDENCE.
CONDITIONS LOWERING TO IFR IN SHOWERS/TSTMS AND PATCHY FOG.
LOCALLY +RA POSSIBLE.

FRIDAY...MODERATE CONFIDENCE.
MVFR-IFR MIX ALONG WITH -SHRA MOVES EAST...ALLOWING CONDITIONS TO
IMPROVE THROUGH THE DAY. N-NE WINDS WITH THE POSSIBILITY OF 20 KT
GUSTS ACROSS THE EAST COAST.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.

OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...

FRIDAY NIGHT...MODERATE TO HIGH CONFIDENCE.
MAINLY VFR. MAY SEE PATCHY FOG DEVELOP AROUND OR AFTER MIDNIGHT
WITH MVFR-IFR VSBYS ESPECIALLY ACROSS NORMALLY PRONE INLAND
VALLEYS. EXPECT LIGHT NW OR CALM WINDS.

SATURDAY...MODERATE CONFIDENCE.
VFR DURING THE DAY. AREAS OF MVFR CIGS MAY MOVE INTO WESTERN
AREAS SAT NIGHT WITH SCT SHOWERS. MAY SEE ISOLD THUNDER THROUGH
MIDNIGHT. PATCHY FOG MAINLY AFTER MIDNIGHT WITH MVFR-IFR VSBYS.
WINDS BECOME S- SE BY SAT NIGHT.

SUNDAY...MODERATE CONFIDENCE.
WILL SEE AREAS OF MVFR-IFR CIGS/VSBYS WITH ONSHORE WINDS. EXPECT
SHOWERS WITH LOW CHANCE FOR ISOLD THUNDER INTO SUNDAY NIGHT.
SHOWERS BEGIN TO TAPER OFF SUNDAY NIGHT ACROSS N CT/RI/SE MA...BUT
WILL LINGER ACROSS CENTRAL AND N MA. MAY ALSO SEE PATCHY FOG WITH
LOCAL MVFR-IFR VSBYS SUN NIGHT.

MONDAY...MODERATE CONFIDENCE.
MAINLY VFR CONDITIONS. MAY SEE LOCAL MVFR IN SPOTTY LEFTOVER
SHOWERS ACROSS CENTRAL AND N MA. ANY SHOWERS SHOULD TAPER OFF BY
LATE MON AFTERNOON/EVENING. W-SW WINDS MAY GUST UP TO 20 KT MON
AFTERNOON ALONG S COAST.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY NIGHT/...HIGH CONFIDENCE IN TRENDS.
MODERATE CONFIDENCE IN SPECIFIC TIMING.

THIS AFTERNOON AND TONIGHT...INCREASING COVERAGE IN SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY DOWNPOURS POSSIBLE. AREAS OF POOR
VISIBILITY IN FOG AROUND NANTUCKET

FRIDAY...LOW PRESSURE LIFTING NE ACROSS THE WATERS. SHOWERS AND
AREAS OF FOG START THE DAY. INCREASING NORTH WINDS WEST OF THIS
LOW PRESSURE COULD GET AS STRONG AS 25 KT. THE N-NE FETCH SHOULD
BE ENOUGH TO BUILD SEAS TO AROUND 5 FEET. A SMALL CRAFT ADVISORY
MAY BE NEEDED ACROSS THE EASTERN MA COASTAL WATERS.

OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...

FRIDAY NIGHT...MODERATE CONFIDENCE.
MAY SEE NW WIND GUSTS TO AROUND 20 KT FRI EVENING. SEAS WILL BE
UP TO 5 FT ACROSS THE EASTERN OUTER WATERS...WHICH SHOULD START TO
SUBSIDE AFTER MIDNIGHT. ELSEWHERE...WINDS AND SEAS BELOW SMALL
CRAFT CRITERIA.

SATURDAY...MODERATE CONFIDENCE.
EXPECT LIGHT NW WINDS BECOMING S-SE DURING THE AFTERNOON BUT
REMAIN BELOW 15 KT. SEAS ALSO CONTINUE TO SUBSIDE...4 FT OR LESS.
MAY SEE SOME VSBY RESTRICTIONS IN PATCHY FOG AND A FEW SHOWERS.

SUNDAY-MONDAY...MODERATE CONFIDENCE.
LIGHT E-SE WINDS SUNDAY WILL SHIFT TO W-SW MONDAY. MAY SEE SOME
GUSTS UP TO 20 KT MONDAY ON THE SOUTHERN WATERS...WITH SEAS
BUILDING TO AROUND 5 FT. SOME VSBY RESTRICTIONS POSSIBLE SUN
NIGHT-MONDAY IN PATCHY FOG AND SHOWERS BUT SHOULD IMPROVE FROM S-N
DURING MONDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/EVT
NEAR TERM...WTB
SHORT TERM...BELK
LONG TERM...EVT
AVIATION...BELK/EVT
MARINE...BELK/EVT
Hazardous weather outlook, Sep 10, 3:55 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
455 AM EDT THU SEP 10 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-110900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
455 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW RISK FOR LOCALIZED URBAN AND POOR DRAINAGE
FLOODING ACROSS PORTIONS OF THE REGION THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL DEVELOP ACROSS WESTERN AREAS DURING THIS AFTERNOON...THEN
PUSH EAST TONIGHT. THE HEAVIEST RAINFALL IS EXPECTED ACROSS NORTH
CENTRAL AND WESTERN MASSACHUSETTS INTO NORTHERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A LOW CHANCE FOR LOCALIZED URBAN AND POOR DRAINAGE
FLOODING AS MORE SHOWERS AND ISOLATED THUNDERSTORMS MOVE ACROSS
SUNDAY INTO MONDAY. THE HEAVIEST RAIN WILL FALL ACROSS THE
CONNECTICUT VALLEY TO THE EAST SLOPES OF THE BERKSHIRES...MAINLY
SUNDAY AFTERNOON INTO EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-110900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
455 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 10, 6:49 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
749 AM EDT THU SEP 10 2015

MAZ018>021-RIZ007-101230-
SOUTHERN PLYMOUTH-EASTERN PLYMOUTH-SOUTHERN BRISTOL-WESTERN
PLYMOUTH-NEWPORT-
749 AM EDT THU SEP 10 2015

...THUNDERSTORMS WITH TORRENTIAL RAINFALL ACROSS SOUTHERN RHODE
ISLAND WILL BE MOVING ON THE SOUTH COAST OF MASSACHUSETTS SHORTLY...

AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER LITTLE COMPTON...OR 9
MILES WEST OF DARTMOUTH...MOVING NORTHEAST AT 30 MPH.  THIS ACTIVITY
WILL MOVE EAST ONTO THE SOUTH COAST OF MASSACHUSETTS SHORTLY.

NUISANCE POOR DRAINAGE STREET FLOODING IS EXPECTED.  THERE IS
PARTICULAR CONCERN FOR THE NEW BEDFORD AREA...WHICH IS TYPICALLY
SUSCEPTIBLE TO STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
NEW BEDFORD...FALL RIVER...PLYMOUTH...DARTMOUTH...MARION...
MIDDLEBOROUGH...WAREHAM...BOURNE...PORTSMOUTH...FAIRHAVEN...
TIVERTON...WESTPORT...CARVER...ACUSHNET...MATTAPOISETT...ROCHESTER
AND LITTLE COMPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4158 7125 4192 7058 4189 7053 4180 7055
      4170 7067 4174 7072 4168 7072 4172 7076
      4164 7076 4164 7077 4165 7077 4163 7087
      4158 7082 4160 7085 4162 7092 4152 7096
      4153 7096 4147 7117
TIME...MOT...LOC 1147Z 237DEG 36KT 4154 7113

FRANK
Special weather statement, Sep 10, 7:35 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
835 AM EDT THU SEP 10 2015

MAZ020>022-101315-
SOUTHERN PLYMOUTH-SOUTHERN BRISTOL-BARNSTABLE-
835 AM EDT THU SEP 10 2015

...THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING ACROSS THE
IMMEDIATE SOUTH COAST OF  MASSACHUSETTS WILL MOVE ONTO THE UPPER
CAPE SHORTLY AND MAY RESULT IN BRIEF NUISANCE POOR DRAINAGE STREET
FLOODING...

AT 831 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER DARTMOUTH...MOVING NORTHEAST AT 30 MPH.
THE MAIN CONCERN IS DANGEROUS CLOUD TO GROUND LIGHTNING ALONG WITH
BRIEF TORRENTIAL RAINFALL.  THIS WILL RESULT IN SOME NUISANCE POOR
DRAINAGE STREET FLOODING

LOCATIONS IMPACTED INCLUDE...
NEW BEDFORD...PLYMOUTH...BARNSTABLE...DARTMOUTH...FALMOUTH...
MARION...WAREHAM...SANDWICH...BOURNE...FAIRHAVEN...WESTPORT...MASHPEE
AND MATTAPOISETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4156 7065 4168 7066 4174 7062 4175 7063
      4170 7067 4174 7071 4169 7073 4171 7077
      4164 7077 4163 7087 4158 7082 4165 7092
      4159 7090 4161 7091 4161 7092 4151 7098
      4160 7106 4181 7054 4170 7028
TIME...MOT...LOC 1231Z 242DEG 42KT 4157 7092

FRANK
Special weather statement, Sep 10, 8:04 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
904 AM EDT THU SEP 10 2015

MAZ022-101345-
BARNSTABLE-
904 AM EDT THU SEP 10 2015

...THUNDERSTORMS WITH BRIEF TORRENTIAL RAINFALL WILL BE MOVING ONTO
THE UPPER CAPE SHORTLY...

AT 901 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS IN BUZZARDS BAY.  THIS ACTIVITY WILL MOVE
ONTO THE UPPER CAPE SHORTLY.  MAIN CONCERN IS TORRENTIAL RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.  BRIEF NUISANCE POOR
DRAINAGE STREET FLOODING POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BARNSTABLE...FALMOUTH...YARMOUTH...SANDWICH...BOURNE...MASHPEE AND
HYANNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4165 7026 4162 7033 4164 7035 4159 7046
      4160 7046 4155 7049 4152 7069 4154 7065
      4168 7062 4168 7066 4174 7063 4180 7053
      4176 7047 4173 7031 4172 7030 4172 7035
      4171 7029 4164 7023
TIME...MOT...LOC 1301Z 237DEG 20KT 4156 7071

FRANK
Special weather statement, Sep 10, 8:53 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
953 AM EDT THU SEP 10 2015

MAZ022-101430-
BARNSTABLE-
953 AM EDT THU SEP 10 2015

...THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL MOVE ACROSS CAPE COD
THROUGH 11 AM...

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORMS OVER MASHPEE...OR NEAR BARNSTABLE...MOVING NORTHEAST
AT 25 MPH.  THIS ACTIVITY WILL MOVE ACROSS MUCH OF CAPE COD BRINGING
TORRENTIAL RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.  BRIEF
POOR DRAINAGE STREET FLOODING CAN BE EXPECTED.  FALMOUTH REPORTED
0.93 INCH OF RAIN IN JUST 16 MINUTES!

LOCATIONS IMPACTED INCLUDE...
BARNSTABLE...FALMOUTH...BREWSTER...YARMOUTH...SANDWICH...DENNIS...
MASHPEE...HARWICH...CHATHAM...ORLEANS...EASTHAM AND HYANNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4168 6993 4168 6994 4154 7000 4154 7001
      4166 6999 4164 7028 4161 7026 4164 7035
      4155 7057 4178 7051 4171 7026 4179 7002
      4189 6996 4188 6995 4171 6993 4176 6997
      4173 6998 4169 6993
TIME...MOT...LOC 1351Z 243DEG 20KT 4162 7045

FRANK
Special weather statement, Sep 10, 10:53 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1153 AM EDT THU SEP 10 2015

MAZ023-101715-
DUKES-
1153 AM EDT THU SEP 10 2015

...STRONG THUNDERSTORM IN DUKES COUNTY...

AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF AQUINNAH...MOVING
NORTHEAST AT 10 MPH.

A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL...EXCEEDING 3 INCHES AN
HOUR IS APPROACHING MARTHAS VINEYARD.  SHOULD THIS TREND
CONTINUE...FLOODING IS LIKELY.

WIND GUSTS UP TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK BLUFFS...EDGARTOWN...TISBURY...AQUINNAH...WEST TISBURY AND
CHILMARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4126 7083 4132 7077 4132 7080 4131 7079
      4135 7084 4135 7077 4143 7070 4148 7061
      4142 7055 4142 7045 4140 7048 4135 7045
      4136 7049 4135 7048 4134 7071 4132 7076
      4125 7080
TIME...MOT...LOC 1551Z 234DEG 9KT 4125 7095

MD
Special weather statement, Sep 10, 11:02 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1202 PM EDT THU SEP 10 2015

MAZ019>022-101730-
SOUTHERN PLYMOUTH-EASTERN PLYMOUTH-SOUTHERN BRISTOL-BARNSTABLE-
1202 PM EDT THU SEP 10 2015

...THUNDERSTORMS CONTINUE IN SOUTHEASTERN BRISTOL...WEST CENTRAL
BARNSTABLE...SOUTHEASTERN PLYMOUTH AND NORTHEASTERN NEWPORT COUNTIES
COUNTIES...

AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM ALONG I-195...THIS STORM WAS NEARLY STATIONARY.

LONG DURATION HEAVY RAINFALL MAY LEAD TO LOCALIZED URBAN FLOODING
ALONG I-195 FROM NEW BEDFORD TO THE NORTHERN TIER OF THE CAPE.

LOCATIONS IMPACTED INCLUDE...
NEW BEDFORD...FALL RIVER...PLYMOUTH...DARTMOUTH...MARION...WAREHAM...
SANDWICH...BOURNE...FAIRHAVEN...TIVERTON...WESTPORT...ACUSHNET...
FREETOWN...MATTAPOISETT AND ROCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4172 7061 4175 7063 4174 7064 4174 7065
      4172 7063 4174 7071 4169 7072 4172 7076
      4168 7076 4164 7091 4165 7092 4163 7092
      4158 7111 4168 7115 4185 7055 4181 7053
      4176 7046
TIME...MOT...LOC 1600Z 180DEG 0KT 4161 7108

MD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Bristol

When
September 10, 11:20 AM EST to 12:00 PM EST
Where
Bristol County, 0.31 mi E of North Dartmouth to 0.37 mi NNW of Kempton Croft
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.649, -70.964

In New Bedford, Dartmouth Street and Cove Street at Padnaram Avenue was flooded. Several basements were flooded on Cove Street. A car was stuck in flood waters at the intersection of Orchard and Rivet Streets. In Dartmouth, portions of the first floor of the Southworth Library on Dartmouth Street were flooded.

Flood, Plymouth

When
September 10, 11:38 AM EST to 12:00 PM EST
Where
Plymouth County, 1 mi N of Marion to 1.11 mi N of Marion
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.714, -70.772

Portions of Route 6 and Spring Street were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600870, 600888.